North Carolina, 2020

Damaging Wind in North Carolina, April 6, 2020

April 6, 2020 · NWS MHX · 1 event in 1 county or zone

A few thunderstorms moved through during the evening. One storm became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms moved through during the evening. One storm became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 6, 6:24 AM EST, 54 minutes earlier.

Area forecast discussion, Apr 6, 6:24 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
724 AM EDT Mon Apr 6 2020

.SYNOPSIS...
With high pressure offshore, a weak cold front will drop south
into the region today, then lift back north of the area Tuesday.
A mainly dry cold front will move through the area Thursday. A
stronger low pressure area and cold front may impact the region
next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 720 AM Mon...High pressure will shift off the coast this
morning, leading to the development of southwesterly flow across
the area, which will increase moisture and low level
thicknesses through the course of the day. Later this afternoon,
a backdoor cold front will sink south into NE NC, turning winds
to the north behind it, but should stall before reaching south
and west of the Pamlico Sound.

Weak impulses rotating around an upper level ridge to the SW
will aid in the development of scattered showers and
thunderstorms by late this morning/early afternoon. As
temperatures warm well into the 70s and even low 80s,
instability will develop over the area, with MUCAPE values of
1000-1500 J/kg possible. Strong upper level NW flow will also
yield bulk shear values of around 40 kts. The combination of
these factors will lead to the possibility of scattered severe
thunderstorms and the SPC has placed most of the area in a
marginal risk.

Storm initiation will occur in two regions. The first will be
locally by late morning along a strong sea breeze that will
remain fairly close to the coast. The other area of initiation
will be over central NC this afternoon, and those storms will
reach the Eastern NC coastal plain by late afternoon. The best
chances for severe weather will likely be with this round of
storms, but there are some indications that the sea breeze
activity could be just as strong. Scattered activity early
afternoon will reach a peak by late afternoon into the early
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 720 AM Mon...Scattered shower and thunderstorm activity
will be decreasing this evening, but will persist along the
coast into early tonight. Then, dry conditions are expected
through the rest of the night. The backdoor cold front will lift
northward towards early morning, with the flow becoming SW
again to the south of it. Low temps expected in the 50s, coolest
over NE NC.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 3 AM Mon...Mainly dry and warm conditions expected
through the middle of the week, with a mainly dry cold frontal
passage late Thursday bringing a cool-off Friday. This weekend
remains very uncertain, with the potential for potent low
pressure to cross the Southeast.

Tuesday...Low pressure tracking across the Great Lake and Northeast
will lift the front stalled off the coast back across the area as a
warm front Thursday. Moisture will be mainly concentrated in the
lower-to-mid levels, which, combined with the weak nature of the
front and the lack of significant upper level lift enhancement,
will keep any shower or thunderstorm coverage very limited.
1000-2000 J/kg of MLCAPE and 30-40 kt of bulk shear indicate
that any storm that do develop could become somewhat organized,
and a few storms producing gusty/damaging winds is possible,
though the overall severe threat is low. Mostly sunny skies
through the morning and increasing WAA later in the day will
allow temps to climb into the lower 80s for most away from the
beaches.

Wednesday and Thursday...Ridging aloft remains focused to the west,
but builds in over the area enough to keep a mainly dry
forecast in place. Subsidence aloft and unseasonably high low
level thick values within the warm sector of a complex frontal
system stretching across the Midwest and Northeast will bring
well above normal temps, with highs in the mid-to-upper 80s for
most away from the immediate coast, where seabreezes will
develop both afternoons.

A mainly dry cold front will cross the area later Thursday into
Thursday night as stronger low pressure develops over New England.
Minimal moisture convergence ahead of this front solicits little
more than a slight chance of showers immediately ahead of the
front.

Friday through Sunday...The end of the forecast period remains very
uncertain, with the ECMWF building high pressure in more
aggressively behind the aforementioned front on Friday, while most
other global guidance favors the front departing the area a bit
slower Friday as a wave develops within the front and traverses the
deep south. Have opted for a dry forecast for Friday for the time
being.

Then, this weekend, the general model consensus is that broad high
pressure will build overhead. However, the deterministic ECMWF
indicates that a potent shortwave and associated surface low could
cross the Southeast, brining the potential for showers and
thunderstorms. Have maintained low-end chance POPs Sunday with this
forecast cycle given the large range of solutions.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Short Term /through Tuesday Morning/...
As of 720 AM Mon...VFR conditions expected through tonight,
with some brief periods of sub-VFR conditions possible late
this afternoon and evening, as scattered to widespread showers
and thunderstorms develop over the area. Most precip will
diminish by late this evening, but residual low level moisture
and very light NE flow will likely contribute to some MVFR
ceilings and fog, with some indications that IFR levels are
possible. Best chances for this will be across the northern half
of the area, including KPGV at least.

Long Term /Tuesday through Friday/...
As of 3 AM Mon...VFR prevails through the long term, though
isolated showers/storms Tuesday afternoon, then again later
Thursday could bring about some brief flight restrictions.
Additionally, a warm and humid airmass could prompt the
development of some early morning radiation fog Thursday
morning.

&&

.MARINE...
Short Term /through Tonight/...
As of 720 AM Mon...Elevated seas continue for most of the
coastal waters, especially north of Cape Lookout, where seas are
still 6-8 ft. Have kept the SCA's for all the coastal waters,
extending the southern waters through tonight, as some marginal
6 ft seas will continue.

Winds will increase today as high slides offshore, becoming
15-25 kts by the afternoon. However, a backdoor front will push
into the northern waters mid to late afternoon, turning winds
around to the N at 10-15 kts, and should stall somewhere around
Ocracoke and the southern Pamlico Sound. To the south west winds
at 10-20 kts will continue through the night. Seas will
generally be 4-6 ft.

Long Term /Tuesday through Friday/...
As of 3 AM Mon...Breezy southwesterly flow develops Tuesday
afternoon, continuing Tuesday night, prompting seas to increase
to 5-8 ft and likely necessitating SCAs for at least the coastal
waters. Winds and seas subside Wednesday and mainly moderate SW
flow and 3-5 ft seas in southerly windswell then prevails
through Thursday as the area remains between a complex frontal
system well inland and high pressure centered over the Sargasso
sea. A cold front will cross the waters Thursday night, with
moderate northwest flow developing behind it Friday.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM Mon...The High Surf Advisory remains in effect
through later this morning, with high tide expected around 6-7
AM. Though swell has decreased, long wave periods of 13-14
seconds are still yielding breaking waves in the 6-9 ft range,
which could still cause some minor beach erosion or overwash
this morning, as water levels remain elevated.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 8 AM EDT this morning for NCZ203-205.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ152-154-156-
     158.
     Small Craft Advisory until 6 PM EDT this evening for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CB
AVIATION...SGK/CB
MARINE...SGK/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 6, 2:49 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
349 AM EDT Mon Apr 6 2020

NCZ046-047-070800-
Tyrrell-Mainland Dare-
349 AM EDT Mon Apr 6 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-070800-
Northern Outer Banks-Hatteras Island-
349 AM EDT Mon Apr 6 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-045-079>081-090>092-094-193>196-198-199-204-070800-
Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-
Jones-Pamlico-Northern Craven-Southern Craven-West Carteret-
East Carteret-Inland Onslow-Coastal Onslow-Ocracoke Island-
349 AM EDT Mon Apr 6 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A few severe thunderstorms are possible this afternoon and evening.
The main threat would be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 82 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
April 6, 7:18 AM EST
Where
Beaufort County, 2 mi S of Chocowinity
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.491, -77.100

Trees were reportedly blown down near the corner of Gray Rd and Harding Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879844.